Utah, 2018Debris Flows and Heavy Rain in Utah, July 14, 2018
July 14, 2018 · NWS GJT · 4 events in 2 counties and zones
Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in Grand and San Juan counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Subtropical moisture trapped underneath a ridge of high pressure produced some thunderstorms with heavy rainfall in Grand and San Juan counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 14, 10:47 AM MST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 14, 10:47 AM MST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1147 AM MDT Sat Jul 14 2018
.SHORT TERM...(Today through Sunday)
Issued at 430 AM MDT Sat Jul 14 2018
Conditions were similar to 24 hours earlier as a weak disturbance
working on deep moisture sustained a couple of areas of showers
over southwest Colorado in the vicinity of Telluride and Montrose.
Like last night, most of this activity will dissipate toward
sunrise as it continues to slide slowly to the southeast.
As previous runs indicated, a shortwave trough moving across the
Northwest will cause the mid-level high to shift to the east. This
repositioning will allow moisture to begin spreading north during
the afternoon. Daytime heating working on this moisture will
bring a return to scattered thunderstorm activity over the central
plateaus and mountains of eastern Utah and western Colorado as
well as the eastern Uinta Mountains. Moisture levels will remain
relatively low across the northwest Colorado and the Elkhead, Park
and Gore Ranges where moist convection will be isolated to non-
existent. Steering winds will remain light with high pressure over
the area so the threat of excessive rainfall continues, most
notably across the south where moisture depth is greatest and
consequently, storms will be more numerous. The Flash Flood Watch
hoisted by the previous shift for the 416/Burro burn scars is a
good call and will continue with this package. However, I did
change the expiration time of the watch to midnight tonight for
reasons outlined in the following paragraph.
As has been the case over the past several days and is frequently
observed when deep subtropical moisture lingers over the region,
shower and thunderstorm activity will persist into the evening,
lingering into the early morning hours for some locations.
Previous shift highlighted the shortwave trough moving eastward
over the northern Rockies as likely to sustain organized moist
convection over the southwest San Juan's into the early morning
hours. However, only GFS depicted a shortwave with sufficient
energy to have any impact that far south. ECMWF, NAM and Canadian
all depicted a much less energetic shortwave producing little to
no QPF over the southwestern San Juan's. Further, factoring in the
calming affect of diurnal cooling, felt isolated and low end
scattered PoPs were the most that could be expected after
midnight. To be clear, this doesn't entirely preclude the
potential for excessive rainfall after midnight, however felt that
the possibility of such an event fell well short of the 50% or
above confidence level needed to justify a FF Watch past midnight.
Models do agree that the trough will be responsible for increased
clouds Sunday morning and an early start to diurnal convection
from mid to late morning. Moisture, which continues northward
tonight will bring increased activity to the northern Colorado
mountains with numerous showers and thunderstorms expected along
the Continental Divide and the La Sal and Abajos of southeast Utah
during the afternoon. Excessive rainfall remains a concern and FF
Watches for burn scar areas may be called for once again.
Highs today will run near persistence across the south and north
as little changes for these areas relative to Friday. However,
moisture moving north should result in a modest cooling across the
central portion of the forecast area this afternoon. Increased
clouds are expected to bring additional cooling to the northern
two-thirds of the forecast area on Sunday while the south
continues to run near persistence. Tonights lows, on the other
hand, will largely be buoyed by increased cloud cover.
.LONG TERM...(Sunday night through Friday)
Issued at 430 AM MDT Sat Jul 14 2018
This forecast discussion will try to be less pessimistic than 24
hours ago...apologies. So the outlook for early to mid week is
more than half a glass full as our global deterministic models
have played nicer the past few runs. Though the RMOP is GFS
based...the pattern over the CONUS through at least mid-week has
both high predictability and probability numbers. And the cherry
on the plastic sword in this model cocktail is that the EURO has
trended toward our American model. The NAEFS is also on board and
basically this means the subtropical ridge will be suppressed to
the south by the trough exiting stage right...and a more robust
upstream trough entering the picture upstream over the PacNW early
Monday. The moisture plume containing higher PWAT will be stalled
from the 4 Corners to the central Plains by this pattern and
better precipitation chances Monday will be across the central and
southern mountains as the westerly flow pins the moisture into
these features. Some of this plume will be advected northward late
Monday as height falls occur over the N.Rockies ahead of the
PacNW system. Models are picking up another surge of higher
dewpoints going into Tuesday as this system digs into Wyoming. The
jet stream actually skims our northern border and this along with
better moisture looks to bring an uptick in cloudiness and
precipitation this day. Model guidance also has this as the
coolest day during the week. Behind this wave much drier air
filters in to end out the week...which is a 180 for the EURO...but
this will give us a short break in the afternoon thunderstorm
activity but the thermostat remains on high.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1147 AM MDT Sat Jul 14 2018
Deep moisture and daytime warming will continue to fuel scattered
showers and thunderstorms through late this evening. Activity will
favor the higher terrain of southwest Colorado and TAF sites south
of the I-70 corridor. Brief heavy rain and gusty outflow winds to
35 MPH will be possible. CIGS may also briefly drop below ILS
breakpoints in showers. Scattered showers will persist through 06Z
before becoming more isolated overnight. Scattered showers will
once again develop by 15Z Sunday as a disturbance crosses the
region.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ019-022.
UT...None.
&&
SHORT TERM...NL
LONG TERM...15
AVIATION...TGJT
Hazardous weather outlook, Jul 14, 3:39 AM MST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
439 AM MDT Sat Jul 14 2018
COZ001>014-017>023-UTZ022>025-027>029-151045-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
439 AM MDT Sat Jul 14 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Thunderstorms will redevelop over the higher terrain late this
morning, continuing through the afternoon and lingering well into
the evening. Severe weather is not expected, however some cells
will be capable of generating excessive rainfall which may lead
to rock fall and debris flows in steep terrain. Fresh burn scars,
most notably from the 416 and Burro fires are particularly
susceptible to debris flows and flash flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Afternoon showers and thunderstorms will continue through the
forecast period with a chance for localized heavy rain and gusty
winds each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
Debris Flow, Grand
- When
- July 14, 1:30 PM MST to 2:30 PM MST
- Where
- Grand County, 6.23 mi NW of Castle Valley to 6.24 mi NW of Castle Valley
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.734, -109.501
As a result of heavy rains from thunderstorms, Delicate Arch Road was closed due to mud from Wolf Ranch to the Delicate Arch Viewpoint. The heavy rain fell for about an hour, though the road remained impassable the next morning. Radar estimates half an inch to an inch of rain fell with storms.
Debris Flow, San Juan
- When
- July 14, 7:00 PM MST to 11:00 PM MST
- Where
- San Juan County, 15.18 mi ESE of Fry Canyon to 16.06 mi ESE of Fry Canyon
- Cause
- Heavy Rain
- Reported by
- Other Federal Agency
- Coordinates
- 37.520, -109.910
At least 4 inches of mud and silt blocked portions of Utah Highway 261 on the way to Kane Gulch. This made the road impassable for several hours. Radar estimates 1 to 1.5 inches of rain fell with thunderstorms.
Heavy Rain, San Juan
- When
- July 14, 7:00 PM MST to 9:00 PM MST
- Where
- San Juan County, 21.5 mi WSW of La Sal Jct Arpt
- Reported by
- COOP Observer
- Coordinates
- 38.170, -109.760
Thunderstorms produced 1.87 inches of rain within a couple of hours. Minor debris was reported on County Road 211.
Heavy Rain, San Juan
- When
- July 14, 7:00 PM MST to 9:00 PM MST
- Where
- San Juan County, Monticello
- Reported by
- COOP Observer
- Coordinates
- 37.870, -109.350
Thunderstorms produced 1.03 inches of rain within a couple of hours.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Tennessee, July 14, 20181 death · 1 event
- Flash Flooding and Damaging Winds in Utah, July 14 to 18, 2018$1.1 million · 50 kt wind · 21 events
- Tornadoes and Hail in North Dakota, July 14, 2018$83,000 · EF1 · 5 events
- Heat in Missouri, July 14, 20188 injured · 2 events
- Flash Flood and Hail in Illinois, July 14, 2018$90,000 · 1.25 in hail · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 14, 2018$50,000 · 61 kt wind · 3 events
- Flash Flood in New York, July 14, 2018$50,000 · 1 event
- Damaging Winds in New York, July 14, 2018$30,000 · 50 kt wind · 3 events
- Heavy Rain in Arizona, July 14, 20181 injured · $3,000 · 1 event
- Damaging Winds in Illinois, July 14, 201865 kt wind · 8 events
- Flash Flood and Hail in Missouri, July 14 to 15, 201865 kt wind · 7 events
- Heat in Indiana, July 14, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761516, 761512, 761513, 761515.